Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2017, 4:38 PM EDT for Susquehanna County, Pennsylvania; Broome County, New York. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 17, 2017, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Broome County, NY, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 35 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:20 PM EDT | TSTM WND DMG | Montrose, PA | TREES DOWN. |
| Jul 17, 5:20 PM EDT | TSTM WND DMG | New Milford, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
887
WUUS51 KBGM 172038
SVRBGM
NYC007-PAC115-172130-
/O.NEW.KBGM.SV.W.0101.170717T2038Z-170717T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
438 PM EDT MON JUL 17 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
South central Broome County in central New York...
Central Susquehanna County in northeastern Pennsylvania...
* Until 530 PM EDT
* At 437 PM EDT, a severe thunderstorm was located over Montrose,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
* This severe thunderstorm will be near,
Great Bend around 500 PM EDT.
Harford, Hallstead and New Milford around 505 PM EDT.
Gibson around 510 PM EDT.
Susquehanna, Susquehanna Depot and Lanesboro around 520 PM EDT.
Thompson and Starrucca around 530 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4198 7603 4202 7567 4203 7548 4177 7547
4173 7601
TIME...MOT...LOC 2037Z 260DEG 21KT 4185 7592
HAIL...1.00IN
WIND...60MPH
$$
PCFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:42 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 17, 3:42 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
342 PM EDT Mon Jul 17 2017
.SYNOPSIS...
A cold front will trigger showers and thunderstorms across the
area into this evening, then dryer weather will return late
tonight with areas of low clouds and fog developing overnight.
Isolated showers may linger over northeast Pennsylvania on
Tuesday but most areas will be dry. Dry warm weather is expected
on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY/...
Broken line of showers and thunderstorms is moving slowly east
across central NY late this afternoon. These storms have been
associated with isolated wind damage, large hail and flash
flooding. Latest SPC MLCAPE is around 1000 J/kg along and east
of I-81 where less rain has fallen today. To the west conditions
are gradually stabilizing. Storms will continue into early this
evening then will push east of the area before midnight. Left
over moisture and very weak temperature and moisture advections
later tonight should lead to low cloud and fog formation
overnight and Tuesday morning.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
A quieter weather pattern is expected into the middle part of
this week. Lingering troughiness at the surface and aloft may
trigger a few scattered showers or storms mainly over northeast
Pa and southern NY during the afternoon on Tuesday. Coverage
will not be nearly as extensive as today and instability will be
lacking for any significant impacts from these storms. High
pressure will then ridge across the area at the surface and
aloft Tuesday night and Wednesday with dry conditions and near
seasonable temperatures.
A weak short-wave will pass across the area on Thursday in
west-northwest flow aloft. The GFS and ECMWF are indicating that
an MCS will likely form somewhere over the upper midwest
Wednesday night and track southeast toward the eastern Ohio
Valley on Thursday. At this point it appears that the best
chance for significant precipitation with this system will be
west and south of our area but this will need to be watched.
Much of our area can't take much more rain without significant
impacts.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
General pattern late this week through the weekend will feature
west-northwest flow aloft. High pressure will build across
northern New England late this week, then low pressure with
potential MCS activity will advance from the Great Lakes toward
the mid-Atlantic over the weekend. Plenty of uncertainty for
this weekend depending on the track of these systems in west-
northwest flow aloft. At this time the ECMWF brings an MCS
across our area early Saturday, then is quite amplified with a
short wave tracking across our area on Sunday which would bring
another significant round of showers and storms. Again, our area
cannot take much more rain and flooding would be a concern
especially if the ECMWF is correct. One thing that looks likely
is that this pattern will keep temperatures near normal with
heat waves confined to our south and west.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Lines of showers and thunderstorms will move across the area
through 22z with brief periods of MVFR to IFR conditions. After
some clearing this evening areas of low clouds and fog will
develop overnight with areas of IFR cigs and vsbys expected
through about 14z. Conditions will improve back to VFR with
scattered clouds by late morning Tuesday. Winds will be light
and variable through Friday.
Outlook...
Tuesday through Wednesday night...VFR.
Thursday and Friday...Chance of showers/storms and associated
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 10 PM EDT this evening for NYZ044>046-
056-057.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...BJT/DJN/MSEHazardous weather outlook, Jul 17, 1:01 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 101 PM EDT Mon Jul 17 2017 NYZ009-018-024-025-036-037-055-PAZ038-039-181715- Northern Oneida-Onondaga-Chemung-Tompkins-Madison-Southern Oneida- Tioga-Bradford-Susquehanna- 101 PM EDT Mon Jul 17 2017 ...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong to severe thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ044>046-056-057-181715- Cortland-Chenango-Otsego-Broome-Delaware- 101 PM EDT Mon Jul 17 2017 ...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. Strong to severe thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible especially in areas that have recently received significant rainfall in central New York. Some thunderstorms may become severe and produce damaging winds and large hail .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ040-043-044-047-048-072-181715- Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 101 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>017-022-023-181715- Yates-Seneca-Southern Cayuga-Steuben-Schuyler- 101 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms with heavy rain are expected today and tonight. Localized flash flooding will be possible in areas that receive torrential downpours. Some thunderstorms may become severe and produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
In the hours before
Local storm report, Jul 17, 3:50 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG ENDICOTT 42.10N 76.06W
07/17/2017 BROOME NY 911 CALL CENTER
TREES AND ELECTRICAL WIRES DOWN
&&
CJPLocal storm report, Jul 17, 3:56 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG CHENANGO FORKS 42.23N 75.87W
07/17/2017 BROOME NY 911 CALL CENTER
TREE DOWN CAUSING A MOTOR VEHICLE ACCIDENT ON RT. 12
AND OAK HILL RD.
&&
CJPLocal storm report, Jul 17, 3:59 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG ENDICOTT 42.10N 76.06W
07/17/2017 BROOME NY 911 CALL CENTER
TREE AND POWERLINES DOWN IN THE VICINITY OF JUNE ST.
AND BIRDSALL ST.
&&
CJPLocal storm report, Jul 17, 4:05 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG CHENANGO FORKS 42.23N 75.87W
07/17/2017 BROOME NY 911 CALL CENTER
TREE DOWN ON POWER LINES ON PIGEON HILL RD.
&&
CJPLocal storm report, Jul 17, 4:08 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM FLASH FLOOD 3 SSE OXFORD 42.40N 75.57W
07/17/2017 CHENANGO NY 911 CALL CENTER
RT. 12 AT THE INTERSECTION OF RT. 3 SHUT DOWN DUE TO
STANDING WATER
&&
CJPLocal storm report, Jul 17, 4:25 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN LAUREL RUN 41.22N 75.85W
07/17/2017 M3.30 INCH LUZERNE PA TRAINED SPOTTER
3.3 IN. RAIN IN 2.5 HRS... TREE STRUCK BY LIGHTNING
0420 PM LIGHTNING LAUREL RUN 41.22N 75.85W
07/17/2017 LUZERNE PA TRAINED SPOTTER
3.3 IN. RAIN IN 2.5 HRS... TREE STRUCK BY LIGHTNING
&&
MJHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:28 PM EDT | Special Weather Statement | BGM | Luzerne | 47 min |
| Jul 17, 12:42 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 48 min |
| Jul 17, 1:07 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 53 min |
| Jul 17, 1:24 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 66 min |
| Jul 17, 1:50 PM EDT | Flash Flood Warning | BGM | Luzerne | 3 hr |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 64 min |
| Jul 17, 2:26 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 64 min |
| Jul 17, 2:34 PM EDT | Flash Flood Warning | BGM | Susquehanna | 6 hr |
| Jul 17, 2:52 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne | 6 hr |
| Jul 17, 3:10 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 35 min |
| Jul 17, 3:27 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 48 min |
| Jul 17, 3:43 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 47 min |
| Jul 17, 4:56 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 49 min |
| Jul 17, 5:09 PM EDT | Areal Flood Advisory | BGM | Bradford | 2 hr |
| Jul 17, 5:26 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Wyoming | 34 min |
| Jul 17, 6:31 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 44 min |
| Jul 17, 6:49 PM EDT | Areal Flood Advisory | BGM | Luzerne | 116 min |
| Jul 17, 3:14 AM EDT | Flash Flood Watch | BGM | Broome, Chenango, Cortland, Delaware, Otsego | 16 hr |
| Jul 17, 6:48 AM EDT | Special Weather Statement | BGM | Oneida | 27 min |
| Jul 17, 10:07 AM EDT | Special Weather Statement | BGM | Cayuga | 53 min |
| Jul 17, 11:00 AM EDT | Special Weather Statement | BGM | Oneida | 30 min |
| Jul 17, 11:18 AM EDT | Special Weather Statement | BGM | Yates | 57 min |
| Jul 17, 11:51 AM EDT | Areal Flood Advisory | BGM | Schuyler, Seneca, Steuben, Yates | 3 hr |
| Jul 17, 12:17 PM EDT | Special Weather Statement | BGM | Tioga | 43 min |
| Jul 17, 12:24 PM EDT | Special Weather Statement | BGM | Schuyler | 66 min |
| Jul 17, 12:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 62 min |
| Jul 17, 12:30 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins and 1 more | 60 min |
| Jul 17, 12:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 61 min |
| Jul 17, 12:55 PM EDT | Flash Flood Warning | BGM | Cayuga, Schuyler, Seneca, Yates | 6 hr |
| Jul 17, 12:56 PM EDT | Special Weather Statement | BGM | Chenango | 64 min |
| Jul 17, 1:18 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 42 min |
| Jul 17, 1:29 PM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
| Jul 17, 1:53 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 67 min |
| Jul 17, 2:00 PM EDT | Areal Flood Advisory | BGM | Cortland, Schuyler, Steuben, Tompkins | 6 hr |
| Jul 17, 2:09 PM EDT | Areal Flood Advisory | BGM | Chenango | 3 hr |
| Jul 17, 2:18 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 42 min |
| Jul 17, 2:50 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 55 min |
| Jul 17, 3:39 PM EDT | Flash Flood Warning | BGM | Broome, Tioga | 3 hr |
| Jul 17, 4:03 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 117 min |
| Jul 17, 4:26 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 49 min |
| Jul 17, 4:56 PM EDT | Areal Flood Advisory | BGM | Otsego | 2 hr |
| Jul 17, 5:30 PM EDT | Areal Flood Advisory | BGM | Oneida | 2 hr |
| Jul 17, 5:35 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 23 min |
| Jul 17, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 50 min |
| Jul 17, 7:29 PM EDT | Special Weather Statement | BGM | Sullivan | 16 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.